Arkansas, 2015

Winter Weather in Arkansas, February 20, 2015

February 20, 2015 · NWS LZK · 18 events in 18 counties and zones

Arctic high pressure brought in a cold air mass to the state. At the same time, a storm system approached from the southwest.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$780,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Arctic high pressure brought in a cold air mass to the state. At the same time, a storm system approached from the southwest. Moisture ahead of the system flowed into subfreezing air, resulting in patchy light wintry precipitation during the morning hours on the 20th. While ice accumulations were minor (a few hundredths of an inch), it was enough to create travel issues and many accidents across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 20, 5:24 AM CST, 36 minutes earlier.

Area forecast discussion, Feb 20, 5:24 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
524 AM CST FRI FEB 20 2015

.AVIATION...
A DEVELOPING STORM SYSTEM WILL BRING LIGHT FREEZING PRECIPITATION
TO THE AREA THIS MORNING. WARMER AIR WILL SURGE IN LATER TODAY AND
ALL PRECIPITATION WILL TURN TO RAIN. RAIN WILL CONTINUE THROUGH
THE REMAINDER OF THE PERIOD WITH SOUTH TO SOUTHEAST WINDS UNTIL
VERY LATE IN THE PERIOD. WIDESPREAD MVFR TO IFR CONDITIONS ARE
EXPECTED THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 503 AM CST FRI FEB 20 2015/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT

PRECIPITATION IS ALREADY BREAKING OUT ACROSS THE REGION. MAIN
FORECAST ISSUE THIS MORNING HAS BEEN TEMPERATURES TRENDS. SOUTHWEST
ARKANSAS IS ALREADY AT OR ABOVE FREEZING...AND THE FREEZING LINE
WILL SLOWLY MOVE NORTH. THE ONE CAVEAT IS THE ARKANSAS VERSION OF
COLD AIR DAMMING...WITH EAST WINDS KEEPING COOLER TEMPERATURES
ACROSS CENTRAL AND WEST CENTRAL ARKANSAS. THIS ONLY SLOWS LIQUID
PRECIP BY AN HOUR OR TWO FROM THINKING LAST NIGHT...AND HAVE
ADJUSTED WINTER STORM HEADLINES ACCORDINGLY.

DID KEEP A FREEZING RAIN/RAIN MIX GOING ACROSS THE FAR NORTH AFTER
SUNSET TONIGHT...AS THE TERRAIN WILL LIKELY KEEP POCKETS OF COLDER
AIR IN PLACE LONGER.

AS FAR AS AMOUNTS...MANY LOCATIONS WILL REMAIN BE A TENTH OF AN INCH
OR LESS OF ICE. THE MOST LIKELY LOCATIONS FOR TRAVEL CONCERNS WILL BE
THE NORTHEAST COUNTIES...WHERE THE LONGER TIME FRAME BELOW FREEZING.

ALL LOCATIONS WILL BE ABOVE FREEZING SATURDAY...AND EVEN HAVE CHANCE
OF THUNDERSTORMS ACROSS THE SOUTH...WHERE TEMPERATURES WILL RISE
INTO THE 60S. COLD FRONT WILL MOVE INTO THE STATE LATE
SATURDAY...WITH MOST OF THE PRECIPITATION MOVING OUT OF THE REGION
SATURDAY EVENING.

GUIDANCE DIFFERS IN HOW QUICKLY THE NEXT SYSTEM MOVES NORTH...AND
HAVE SMALL POPS IN FOR SUNDAY/SUNDAY NIGHT.

LONG TERM...MONDAY THROUGH THURSDAY

NOT A LOT OF CHANGES WILL BE FORTH COMING THIS MORNING AS MODELS
CONTINUE TO SHOW AN ACTIVE...UNSETTLED AND SPLIT FLOW PATTERN
PERSISTING. MODELS ARE IN DECENT AGREEMENT INITIALLY BEFORE DIVERGING
AS THE PERIOD PROGRESSES. THAT BEING SAID...WILL CONTINUE TO USE A
BLEND OF FORECAST SOLUTIONS THIS MORNING.

PERIOD INITIATES WITH BROAD CYCLONIC FLOW COVERING THE MAJORITY OF
THE NATION EAST OF THE ROCKIES. A WEAK SOUTHERN STREAM SYSTEM WILL
BE EXITING THE AREA EARLY IN THE PERIOD WITH PRECIPITATION ON THE
DECREASE. GFS A LITTLE MORE AGGRESSIVE WITH THE PRECIPITATION VERSUS
THE ECMWF BUT OVERALL IT APPEARS ANY ACCUMULATION WILL BE MINIMAL.

HIGH PRESSURE WILL THEN BUILD BACK INTO THE REGION FOR TUESDAY AND
WEDNESDAY WITH TEMPERATURES A GOOD 10 TO 15 DEGREES BELOW NORMAL FOR
LATE FEBRUARY. ANOTHER WEAK SOUTHERN STREAM SYSTEM WILL BRUSH THE
SOUTH WEDNESDAY NIGHT AND THURSDAY BUT ONLY MINIMAL POPS CAN BE
JUSTIFIED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     33  33  44  30 /  80 100  90  20
CAMDEN AR         53  53  65  38 /  60  80  90  40
HARRISON AR       36  32  43  25 /  70 100  80  10
HOT SPRINGS AR    40  40  55  35 /  70  90  90  20
LITTLE ROCK   AR  38  38  54  34 /  70  90  90  30
MONTICELLO AR     49  49  65  37 /  60  80  90  50
MOUNT IDA AR      40  40  53  34 /  70  90  80  20
MOUNTAIN HOME AR  32  31  44  25 /  70 100  90  20
NEWPORT AR        33  33  45  30 /  80 100  90  30
PINE BLUFF AR     44  44  61  35 /  70  90  90  40
RUSSELLVILLE AR   36  36  51  32 /  70 100  90  20
SEARCY AR         35  35  46  32 /  70 100  90  30
STUTTGART AR      38  38  55  34 /  70  90  90  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR BAXTER-CLEBURNE-
FULTON-INDEPENDENCE-IZARD-JACKSON-SHARP-STONE.

WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
ARKANSAS-CONWAY-JOHNSON-LOGAN-LONOKE-MONROE-PERRY-POPE-PRAIRIE-
PULASKI-SALINE-YELL.

WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR BOONE-
FAULKNER-MARION-NEWTON-SEARCY-VAN BUREN-WHITE-WOODRUFF.

FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR CLARK-CLEVELAND-
DALLAS-DESHA-GARLAND-GRANT-HOT SPRING-JEFFERSON-LINCOLN-
MONTGOMERY-PIKE-POLK-SCOTT.

FREEZING RAIN ADVISORY UNTIL 9 AM CST THIS MORNING FOR BRADLEY-
CALHOUN-DREW-OUACHITA.

&&

AVIATION...56
Hazardous weather outlook, Feb 20, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST FRI FEB 20 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST FRI FEB 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FREEZING RAIN AND SLEET AT THIS TIME WILL EXPAND LATER THIS
MORNING TO COVER A LARGE PART OF ARKANSAS. TEMPERATURES ARE EXPECTED
TO GRADUALLY WARM ENOUGH FROM THE SOUTH DURING THE DAY TO CHANGE
EVERYTHING OVER TO RAIN FOR MOST AREAS BY LATE IN THE AFTERNOON AND
EVENING. THE LAST AREA TO SEE THE CHANGEOVER WILL BE THE NORTHEAST
CORNER WHERE THE HIGHEST AMOUNTS OF ICE WILL BE POSSIBLE. NUMEROUS
WINTER WEATHER ADVISORIES ARE IN EFFECT WITH A WINTER STORM WARNING
FOR THE NORTHEAST.

ICE ACCUMULATIONS WILL RANGE FROM A LIGHT GLAZE TO A FEW HUNDREDTHS
OF AN INCH OVER THE SOUTHERN PART OF THE STATE BEFORE THE CHANGE
OVER OCCURS. ICE AMOUNTS OF UP TO A TENTH OF AN INCH WILL BE
POSSIBLE NORTH OF A BRINKLEY TO LITTLE ROCK TO HOT SPRINGS LINE. THE
HIGHEST AMOUNTS WILL BE SEEN NORTH OF A LINE FROM AUGUSTA...TO
CLINTON...TO MOUNTAIN HOME WHERE AMOUNTS WHERE TEMPERATURES WILL
REMAIN BELOW FREEZING THE LONGEST.

RAIN IS EXPECTED MOST OF FRIDAY NIGHT WITH THE EXCEPTION OF THE FAR
NORTHEAST WHERE A MIX OF RAIN AND FREEZING RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN...LOCALLY HEAVY AT TIMES...WILL CONTINUE ON SATURDAY WITH THE
PRECIPITATION ENDING FROM NORTHWEST TO SOUTHEAST. THUNDERSTORMS ARE
ALSO A DISTINCT POSSIBILITY DURING THE DAY ON SATURDAY AND SOME
COULD BE STRONG OVER THE SOUTH. THE PRECIPITATION IS EXPECTED TO
TURN TO LIGHT SNOW LATER SUNDAY AND SUNDAY NIGHT AS THE STORM SYSTEM
SHIFTS OUT OF ARKANSAS AND COLDER AIR MOVES IN.

THE FORECAST IS VERY COMPLICATED AND CONTINUES TO BE REFINED. PLEASE
PAY ATTENTION TO THE LATEST FORECASTS AND STATEMENTS FROM YOUR
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter weather. Local standard time, as filed.

Winter Weather, White

When
February 20, 6:00 AM CST to 8:00 PM CST
Where
White forecast zone
Property damage
$80,000
Reported by
Law Enforcement
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports. Some of these accidents included a school bus sliding off the road around Cabot, and a highway department truck sliding off the road near Searcy.

Winter Weather, Boone

When
February 20, 6:00 AM CST to 7:00 PM CST
Where
Boone forecast zone
Property damage
$40,000
Reported by
Law Enforcement

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Marion

When
February 20, 6:00 AM CST to 8:00 PM CST
Where
Marion forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports. In fact, three fire trucks slid into a ditch while responding to a fire.

Winter Weather, Baxter

When
February 20, 6:00 AM CST to 9:00 PM CST
Where
Baxter forecast zone
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Fulton

When
February 20, 6:00 AM CST to 10:00 PM CST
Where
Fulton forecast zone
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Faulkner

When
February 20, 7:00 AM CST to 3:00 PM CST
Where
Faulkner forecast zone
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Woodruff

When
February 20, 7:00 AM CST to 3:00 PM CST
Where
Woodruff forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.186, -91.243 (the zone’s center; the record gives no point)

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Searcy

When
February 20, 7:00 AM CST to 8:00 PM CST
Where
Searcy forecast zone
Property damage
$20,000
Reported by
Law Enforcement

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Newton

When
February 20, 7:00 AM CST to 8:00 PM CST
Where
Newton forecast zone
Property damage
$20,000
Reported by
Law Enforcement

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Stone

When
February 20, 7:00 AM CST to 9:00 PM CST
Where
Stone forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Independence

When
February 20, 7:00 AM CST to 9:00 PM CST
Where
Independence forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Jackson

When
February 20, 7:00 AM CST to 9:00 PM CST
Where
Jackson forecast zone
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Sharp

When
February 20, 7:00 AM CST to 10:00 PM CST
Where
Sharp forecast zone
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Pulaski

When
February 20, 8:00 AM CST to 2:00 PM CST
Where
Pulaski forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Van Buren

When
February 20, 8:00 AM CST to 7:00 PM CST
Where
Van Buren forecast zone
Property damage
$20,000
Reported by
Law Enforcement

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Cleburne

When
February 20, 8:00 AM CST to 7:00 PM CST
Where
Cleburne forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Perry

When
February 20, 9:00 AM CST to 4:00 PM CST
Where
Perry forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

Winter Weather, Lonoke

When
February 20, 9:00 AM CST to 2:00 PM CST
Where
Lonoke forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Light freezing rain caused hazardous travel conditions across the county, with several traffic accidents reports.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558608, 558614, 558615, 558616, 558617, 558607, 558609, 558611, 558612, 558618, 558619, 558620, 558621, 558604, 558610, 558613, 558605, 558606.